Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Jackson, MS

May 11, 2004Madison Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 11, 2004, 3:06 PM CDT for Madison Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 3:06 PM CDT (20:06 UTC)
Expired
May 11, 2004, 6:05 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Madison Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 112009
FFWJAN
LAC065-112305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MADISON PARISH IN NORTHEAST LOUISIANA

* UNTIL 605 PM CDT

* AT 306 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUALLY DEVELOPING     
  AND MOVING OVER WESTERN MADISON PARISH...ABOUT 12 MILES            
  NORTHWEST OF TALLULAH...MOVING NORTH AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN TWO AND FOUR INCHES HAVE 
FALLEN DURING THE PAST HOUR WITH ANOTHER ONE TO TWO INCHES OF 
RAINFALL EXPECTED THIS AFTERNOON.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3236 9146 3238 9132 3252 9128 3254 9130
          3254 9145

$$

GAGAN
1 follow-up statement
000 
WGUS74 KJAN 112203
FFSJAN
LAC065-112230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT TUE MAY 11 2004

FLASH FLOOD WARNING FOR NORTHWEST MADISON PARISH IN NORTHEAST 
LOUISIANA HAS BEEN CANCELED.  THE THUNDERSTORMS RESPONSIBLE FOR 
PRODUCING FLASH FLOODING HAVE EXITED THE AREA. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:00 PM CDT, 6 minutes earlier.

Area forecast discussion, May 11, 3:00 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE MAY 11 2004

.DISCUSSION...
SCATTERED CONVECTION OCCURRING MAINLY WRN AND SRN AREAS.
THUNDERSTORMS CONTINUE TO DEVELOP IN TONGUE OF HIGHER DEWPOINTS IN
VICINITY OF THE MS RIVER WHILE STORMS THAT HAVE DEVELOP IN AREA OF
BEST INFLOW TO THE SOUTH MOVE THIS WAY. ROUND OF STORMS TODAY WILL
DIMINISH AFTER SUNSET BUT NEXT ROUND WILL FORM LATER TONIGHT AS A
HEALTHY SHORTWAVE SHIFTS THIS WAY FROM TEXAS THIS EVENING.

GOOD LOW LEVEL WARM AIR ADVECTION CONTINUES TOMORROW...INCREASING
FOR CENTRAL AND NRN ZONES. MODELS CONTINUE TRACK OF WAVES IN MID
LEVEL SWLY FLOW AND INCREASE VERTICAL MOTION SOMEWHAT AS UPPER JET
WIND FLOW INCREASES SLIGHTLY. WILL ADD POSSIBILITY OF HEAVY RAINFALL
FOR TOMORROW. DEEP MOISTURE BAND SHIFTS ACROSS THE REGION WEDNESDAY
WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES MUCH OF AREA. DEEPER
MOISTURE MAINTAINED ERN ZONES EARLY WEDNESDAY EVENING.

FLAT WAVES CONTINUE INTO THURSDAY. WEAK INCREASES NOTED IN UPPER JET
FLOW AGAIN...REFLECTED IN LIGHT UPPER DIVERGENCE FORECAST. UPPER
RIDGING DEVELOPS SLIGHTLY WWD AND LOW LEVEL MOISTURE DIMINISHES PER
MODEL DEWPOINTS. HOWEVER DEEPER MOISTURE MAINTAINED SO WILL KEEP
POPS FOR SCATTERED CONVECTION. SCATTERED THUNDERSTORM CHANCES
CONTINUE INTO FRIDAY. THE LONG WAVE TROUGH FINALLY SHEARS APART AND
THE STRONGER SECTION LIFTS OUT TO THE NE OF THE AREA WHILE THE
WEAKER SRN PORTION LAGS TO THE W.

THE ASSOCIATED SURFACE BOUNDARY SHIFTS INTO ERN ARKANSAS FRIDAY
EVENING...MOVING ACROSS MUCH OF THE FORECAST AREA SATURDAY. REMNANTS
OF THE BOUNDARY STALL ACROSS THE AREA BEFORE LIFTING NWD
SUNDAY...LEAVING THE FORECAST AREA IN LOW LEVEL RETURN FLOW MONDAY
AND TUESDAY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 11, 3:05 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 11 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122005-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
305 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
LOCALLY STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
THROUGH LATE WEDNESDAY AFTERNOON. SOME STORMS COULD BE CAPABLE OF
GENERATING  WINDS TO 45 MPH...FREQUENT LIGHTNING...SMALL HAIL AND
TORRENTIAL DOWNPOURS.

A COMPACT...BUT POTENT...UPPER LEVEL DISTURBANCE WILL PUSH
NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY BETWEEN TONIGHT AND
LATE TOMORROW.	THE COMBINATION OF ATMOSPHERIC LIFT INDUCED BY
THIS DISTURBANCE AND MODERATE INSTABILITY MAY GIVE SOME
THUNDERSTORMS THE POTENTIAL TO BE LOCALLY STRONG. THE LACK OF
APPRECIABLE WIND SHEAR WILL LIMIT THE RISK FOR SEVERE
THUNDERSTORMS DURING THIS PERIOD. THE RISK OF ANY STRONG STORMS
WILL BE GREATEST THIS EVENING AND AGAIN TOMORROW
AFTERNOON...ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

...FLOODING...
SCATTERED THUNDERSTORMS EXPECTED ACROSS THE FORECAST AREA THIS
EVENING AND AGAIN ON WEDNESDAY WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY RESULT IN LOCALIZED PONDING OF WATER IN LOW
LYING AREAS AND UPON PAVED SURFACES. MOST STORMS WILL MOVE FAST
ENOUGH TO LIMIT THE HEAVY RAIN THREAT...BUT CLUSTERS OF STORMS
MAY HAVE A TENDENCY TO BACK BUILD AND BRING ONE TO TWO INCHES OF
RAINFALL TO ISOLATED LOCATIONS QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
MORE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THURSDAY AND
FRIDAY AS ADDITIONAL ATMOSPHERIC DISTURBANCES MOVE THROUGH AND A
SLOW MOVING FRONTAL BOUNDARY APPROACHES THE MISSISSIPPI RIVER.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS
DURING THIS TIME PERIOD COULD PRODUCE STRONG WINDS...LOCALLY
GUSTY WINDS...SMALL HAIL AND TORRENTIAL DOWNPOURS.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT TUESDAY, MAY 18.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 11, 12:49 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1249 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             HATTIESBURG             31.31N 89.31W
05/11/2004  1.00 INCH        FORREST            MS   EMERGENCY MNGR

            REPORTED BY HATTIESBURG EOC OFFICE

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:31 PM CDTSevere Thunderstorm WarningJANCatahoula44 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.